New Jersey, 2002

Drought in New Jersey, June 1 to 30, 2002

June 1 to 30, 2002 · NWS PHI · 20 events in 20 counties and zones

New Jersey entered June 2002 with a drought emergency in effect for the entire state with mandatory watering restrictions in place. Water usage statewide was down by as much as 20 percent.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

New Jersey entered June 2002 with a drought emergency in effect for the entire state with mandatory watering restrictions in place. Water usage statewide was down by as much as 20 percent. June 2002 was the fourth straight month of either average or wetter than normal precipitation for the state. The preliminary statewide average precipitation total for the month of June was 4.69 inches. Normal is 3.79 inches. In spite of improving conditions, the long run of below normal precipitation was still taking its toll on the state, especially the southern half. Wells were being replaced in Atlantic, Burlington, Cape May, Cumberland and Ocean Counties at a faster pace than normal. The Kirkwood-Cohansey aquifer in Deerfield (Cumberland County) remained near record lows. Even wells in Millstone (Somerset County) up to 180 feet deep were going dry. On the positive side, surface reservoirs in the northern half of the state continued to recover. They returned to seasonal normals during the month and were about 90 percent of capacity on June 30th. Even the Spruce Run Reservoir (Hunterdon County) reached 70 percent of capacity during June. On May 1st it was at 47.9 percent of capacity. The Round Valley Reservoir (Hunterdon County) was at 94 percent of capacity. Normal precipitation gave farmers enough moisture for their crops. The Delaware River Basin Commission, which oversees water supply throughout the Delaware River Basin declared a "drought" on December 3, 2001 when the supply of water in the New York City reservoir system dropped below a designated level for early December. The commission declared a drought emergency on December 18, 2001. Both triggered additional reductions in the amount of water released from the reservoirs into the Delaware River and the amount diverted out of the Delaware River Basin to New York City and New Jersey. Diversions to New York City dropped from 800 million gallons a day to 520 million gallons a day. The emergency declaration gave the commission the power to restrict the amount of water suppliers could draw from the basin. It gave the commission the authority to take water from municipal reservoirs to maintain river levels. It could also call for water releases from federal, state and privately owned reservoirs. Water from Lake Nockamixon, the F.E. Walter Reservoir and Lake Wallenpaupack could be used to maintain river levels. They were last used for this purpose in the 1960s. The releases help protect the riverbank and aquatic life and also prevents salt water from flowing up the Delaware River. Salt water intrusion causes corrosion problems for industries and increases water treatment costs for municipalities that depend on the river for their water supply. Maintaining river levels are also important for groundwater reserves that are recharged by the river itself. Due to a wet May, on June 1st, the salt front along the Delaware River was six miles farther downstream than its normal June position. The emergency declaration also gives the commission the power to request that utilities and other companies that use more than one million gallons of water a day to prepare contingency plans to use less water and submit the plans to the commission. The New York City Reservoirs which feed the Delaware River increased from 81.2 percent of capacity on June 1st to 89.9 percent of capacity on June 24th. They then dropped to 89.0 percent of capacity as of July 1st. Reservoir storage was within the normal range. Under law, the Delaware River Basin Commission drought emergency declaration could not be lifted until reservoir levels remained 40 billion gallons above the drought watch level for 30 days. The commission voted to continue the drought emergency declaration through October 2002 unless all hydrological parameters returned to normal. On June 30th the salt front on the Delaware River was about five miles farther downstream than normal. For the month streamflow on the Delaware River was above normal. In response to the improving conditions, some of the watering restrictions were relaxed. Lawns could be watered on an odd-even basis and vehicles washed on weekends. Non-lawn vegetation could also be watered on an odd-even basis. New sod or grass seed could be watered every day. Golf courses could use 80 percent of their normal usage (up from 50 percent). The moratorium on wells for new developments, running ornamental fountains and other restrictions remained in place. Several municipalities in Morris and Somerset Counties continued stricter restrictions. On a county weighted average, June monthly precipitation totals ranged from 3.5 inches in Cape May County to 6.3 inches in Camden County. The least precipitation fell across the northeastern part of the state, while the heaviest precipitation fell in the southwest part of the state. Monthly precipitation totals were 4.98 inches at the Atlantic City International Airport and 5.10 inches in Trenton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 10:28 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, May 31, 10:28 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION - UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1128 PM EDT FRI MAY 31 2002

UPDATE TO TAKE OUT WATCH...ALTHOUGH LINE OF STORMS STILL HAS A LTL
INSTABILITY TO TAP AND JUST A BIT OF UPPER SUPPORT UPSTREAM.
LESSENED THE POST FRONTAL WINDS A LTL. NO CHANGES TO TEMPS.
PREV DISCUSSIONS BELOW.

ALSO NOW TAKING DOWN SCA FOR UPPER BAY AND COAST N OF LITTLE EGG
INLET.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SML CRFT ADVSRY LOWER DE BAY AND S OF LITTLE EGG INLET NJ.

MPD

*********************************UPDATE******************************
UPDATE TO PUT UP SML CRFT ADVSRY CST AND BAY. - JWH-
*********************************************************************

DISC: WW ISSUED FOR NRN COUNTIES UNTIL 8 PM. ZONES WILL BE MOVING
SHORTLY. ACTIVITY SHOULD BE DEVELOPING FARTHER SOUTH TO END OF
CFA LATER ON THIS AFTERNOON SO UPDATES MAY BE COMING OVER THE NEXT
HOUR OR TWO. OTHERWISE...CONVECTIVE ACTIVITY WILL BE OFF THE COAST
LATE THIS EVENING AND SKIES BEGIN TO CLEAR.

FRONT PUSHES S THRU AREA BUT HANDS UP JUST TO S OF US LATE SAT.
MEANWHILE SECONDARY FRONT APPROACHES LATE SAT WITH JUST SOME LIGHT
SHOWERS/SPRINKLES IN NRN HALF OF CFA. WINDS INITIALLY GUST FROM NW
LATE THIS EVENING THEN SETTLE DOWN OVERNIGHT.

OTHERWISE...SEE YA

FCSTID = 16
MPO   57  81  57  76 /  60  10  20  20
ABE   57  81  57  76 /  40  10  20  20
RDG   57  81  57  76 /  40  10  20  20
PHL   63  85  64  81 /  40  10  20  20
12N   57  81  57  76 /  60  10  20  20
SMQ   62  84  62  79 /  40  10  20  20
TTN   62  84  62  79 /  40  10  20  20
MIV   64  85  64  79 /  40  10  10  20
ACY   64  78  63  70 /  40  10  10  20
ILG   63  86  63  81 /  40  10  20  20
DOV   64  85  64  79 /  40  10  10  20
GED   64  85  64  79 /  40  10  10  20
ESN   64  85  64  79 /  40  10  10  20

EBERWINE

In the hours before

Local storm report, May 31, 8:12 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
912 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    AMBLER                    PA   1.00 IN HAIL
05/31/02   MONTGOMERY

0531 PM    WARMINSTER                PA   0.75 IN HAIL
05/31/02   BUCKS

0535 PM    WILLOW GROVE              PA   0.75 IN HAIL
05/31/02   MONTGOMERY

0540 PM    WARRINGTON                PA   WIND DAMAGE
05/31/02   BUCKS                          WIRES DOWN

0543 PM    SOUTHAMPTON               PA   0.75 IN HAIL
05/31/02   BUCKS

0550 PM    UPPER MORELAND            PA   1.00 IN HAIL
05/31/02   MONTGOMERY

0630 PM    PLUMSTED                  NJ   1.25 IN HAIL
05/31/02   OCEAN

0634 PM    UPPER FREEHOLD            NJ   0.75 IN HAIL
05/31/02   MONMOUTH

0645 PM    ROXBURY                   NJ   WIND DAMAGE
05/31/02   MORRIS                         TREES DOWN

0715 PM    WANTAGE                   NJ   WIND DAMAGE
05/31/02   SUSSEX                         A FEW TREES DOWN.

0831 PM    PEAPACK                   NJ   WIND DAMAGE
05/31/02   SOMERSET                       TREES AND POWERLINES
                                          DOWN.

0838 PM    WHITEHOUSE                NJ   0.75 IN HAIL
05/31/02   HUNTERDON                      ALSO A WIND GUST TO 56
                                          MPH.
Special weather statement, May 31, 10:24 PM EST, 1 hour 36 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-010400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1124 PM EDT FRI MAY 31 2002

THE SEVERE THUNDERSTORM WATCH FOR NEW JERSEY...EASTERN
PENNSYLVANIA...DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE HAS
EXPIRED. HOWEVER...THUNDERSTORMS MOVING THROUGH SOUTHERN NEW JERSEY
AND PORTIONS OF THE DELMARVA AT 1120 PM EDT STILL CAN GENERATE
DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF AROUND 40 MPH
THROUGH MIDNIGHT.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Burlington

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Burlington forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Drought, Camden

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Camden forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Drought, Cumberland

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Cumberland forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Drought, Eastern Atlantic

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Eastern Atlantic forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Drought, Eastern Cape May

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Eastern Cape May forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Drought, Eastern Monmouth

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Eastern Monmouth forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Drought, Eastern Ocean

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Eastern Ocean forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Drought, Gloucester

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Gloucester forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Drought, Hunterdon

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Hunterdon forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Drought, Mercer

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Mercer forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Drought, Middlesex

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Middlesex forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Drought, Morris

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Morris forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Drought, Salem

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Salem forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Drought, Somerset

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Somerset forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Drought, Sussex

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Sussex forecast zone
Reported by
GOVT OFFICIAL
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Drought, Warren

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Warren forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Drought, Western Atlantic

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Western Atlantic forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Drought, Western Cape May

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Western Cape May forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Drought, Western Monmouth

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Western Monmouth forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Drought, Western Ocean

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Western Ocean forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300485, 5300486, 5300487, 5300488, 5300489, 5300490, 5300491, 5300492, 5300493, 5300494, 5300495, 5300496, 5300497, 5300498, 5300499, 5300559, 5300560, 5300561, 5300562, 5300563.